North Carolina, 2009Damaging Wind in North Carolina, July 22, 2009
July 22, 2009 · NWS RNK · 1 event in 1 county or zone
A thunderstorm produced damaging winds and blew down one tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds and blew down one tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 8:32 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 22, 8:32 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT WED JUL 22 2009
.SYNOPSIS...
A COOL FRONT WILL MOVE OUT OF THE OHIO VALLEY AND THROUGH THE
APPALACHIANS DURING THE DAY ON THURSDAY...BRINGING A GOOD CHANCE OF
SHOWERS AS WELL AS ISOLATED THUNDERSTORMS BEGINNING TONIGHT AND
THROUGH THE DAY ON THURSDAY. DRIER AIR WILL FILTER IN BEHIND THE
FRONT BY THGURSDAY NIGHT...WITH HIGH PRESSURE INFLUENCING THE REGION
THROUGH THE EARLY HALF OF THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
WIDELY SCATTERED BANDS OF DEEPER CONVECTION CONTINUE ALONG THE
LEADING EDGE OF THE PREFRONTAL TROF THIS EVENING AND EXPECT SOME
OF THIS WILL LINGER OVERNIGHT PER INSTAB/PWATS. AGAIN THINK BEST
COVERAGE WILL BE OVER THE NW LATER...CLOSER TO THE PASSING VORT
AND ACROSS THE SOUTH WHERE FEED OF RH ALONG A WEAK CONVERGENCE
AXIS LOOKS TO PERSIST. THIS SUPPORTED BY MOST SHORT TERM GUIDANCE
SO EXTENDED CHANCE POPS A BIT FARTHER EAST OVERNIGHT AND BOOSTED
COVERAGE OF LOW LIKELYS/HIGH CHANCE OVER THE WEST. LOBE OF
DYNAMICS MAY ALSO KEEP A STRONGER STORM OR TWO AROUND DURING THE
NEXT FEW HOURS...AND AGAIN LATE TONIGHT AS THE ACTUAL SURFACE
FRONT APPROACHES. OTRW JUST SOME SMALL ADJUSTS TO INCREASE CLOUDS
A LITTLE MORE OVERNIGHT AND TO RAISE TEMPS IN SPOTS GIVEN RATHER
SOUPY DEWPOINTS AND CLOUD COVER. PREVIOUS DISCUSSION BELOW...
WENT WITH LOW LIKELY POPS IN FAR WEST FOR TONIGHT....CHC
ELSWHERE...BUT BETTER CHANCE THAN USUAL OF OVERNIGHT SHWRS AND
ISOLD THUNDER GIVEN UPPER ENERGY AND INCREASING SRLY 850 JET. HARD
TO TIME BEST CHANCES OF PRECIP THROUGHOUT THE DAY THURSDAY..BUT
GENERALLY SHOULD BE IN THE WEST DURING THE MORNING...AND THE EAST
DURING THE AFTERNOON WITH DIFFUSE FRONTAL BOUNDARY MOVING THROUGH.
HOWEVER WRLY FLOW IN THE WEST BY AFTERNOON AND STILL PLENTY OF LOW
LEVEL MSTR COULD KEEP SHWRS GOING FAR WEST. ALSO INCREASING
TROPICAL MSTR AND ACTIVITY NEAR COASTAL FRONT TO THE EAST COULD
BEGIN TO ROB MSTR FROM THE PIEDMONT AS BOUNDARY MOVES EAST...SO
MAY BE A TENDECNY FOR ACTIVITY TO DISSIPATE AS IT GETS INTO THE
PIEDMONT. MUCH ALSO DEPENDS ON ANY INSOLATION...WHICH APPEARS TO
BE LIMITED. BLV ANY SEVERE THREAT IS VERY MINIMAL MAINLY DUE TO
LACK OF HEATING THURSDAY...BUT SHEAR OVERNIGT AND EARLY TOMORROW
WILL BE MARGINAL...SO WILL NEED TO KEEP ON EYE ON ANY DEEPER
CONVECTION THAT CAN FORM...ESPECIALLY MIDDAY.
TEMP WISE..LEANED TOWARD WARMER MET GUIDANCE FOR OVERNIGHT MINS
GIVEN CLOUDS COVER...PRECIP...AND WEAK WARM ADVECTION. FOR HIGHS THURSDAY...
STARTED WITH A BIAS-CORRECTED SREF SET OF TEMP GRIDS WHICH HAVE
BEEN DOING WELL LATELY...BUT WARMED MORE TOWARD MET/MAV NUMBERS IN FAR
EAST YET STILL ON COOL SIDE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
LOW PRESSURE OVER THE GREAT LAKES WILL MARCH NORTHEAST THURSDAY AND
PUSH A COLD FRONT ACROSS OUR REGION. THE COMBINATION OF A TROPICAL
LOW OFF THE NORTH CAROLINA COAST AND THE UPPER TROUGH AMPLIFYING
MAY SLOW OR STAFF THE FRONT DOWN...AS IT MOVES INTO CENTRAL VA
THURSDAY EVENING. THERE STILL REMAIN A LARGE VARIABILITY IN THE
EVOLUTION AND EVENTUAL TRACK OF SFC LOW ALONG THE COAST. IN
ANYCASE...WITH THE BEST LIFT ASSOCIATED WITH UPPER/SFC LOW IN THE
GREAT LAKES PULLING NORTH...BELIEVE THAT A BKN LINE OF
SHOWERS/EMBEDDED TSRA SWING ACROSS CWA DURING THURSDAY EVENING INTO
THURSDAY NIGHT.
EXPECTING TO SEE A DIMINISHING TREND IN POPS THURSDAY NIGHT INTO
FRIDAY...AS THE TROPICAL LOW AND SHORTWAVE MOVE TO THE NORTHEAST.
8H WINDS WILL BECOME NORTHWEST...AS RIDGE PUSHES NORTHEAST INTO THE
TN VALLEY. CUT POPS IN THE EAST FRIDAY AS MODELS HAVE BACKED OFF
LINGERING AREA OF TROFINESS. KEPT LIGHT POPS IN THE WEST WITH THE
NW FLOW OVER THE SE WV MTNS...AS WEAK IMPULSES ROTATE AROUND THE
UPPER TROUGH THAT HAS BEEN THE SEMI-PERMANENT PLAYER THIS SUMMER.
OVERALL...FRIDAY SHOULD BE A DRIER AND WARMER DAY COMPARED TO
THURSDAY. KEPT IT MAINLY DRY FRIDAY NIGHT AS WELL. THE NEXT FRONT
LOOKS TO BE ARRIVING AT A LATER TIME FRAME THAN PREVIOUS FORECASTS
SUGGEST. PLAYED NIGHTTIME LOWS FROM THE UPPER 50S IN THE WEST TO THE
MID 60S IN THE EAST. WARMED HIGH TEMPERATURES ON FRIDAY INTO THE MID
70S IN THE NORTHWEST TO AROUND 90 IN THE SOUTHEAST.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LEANED EXTENDED PERIOD TOWARDS HPC GUIDANCE WHICH FAVORED 00Z ECMWF
WITH DASH OF THE 00Z/22 EC ENSEMBLE MEAN THROWN IN FOR GOOD MEASURE
TO SMOOTH OUT SOME OF THE UNCERTAINTIES IN SYNOPTIC DETAILS.
A COLD FRONT WILL APPROACH THE REGION SUNDAY AND SUNDAY NIGHT.
WAVES OF LOW PRESSURE MAY DEVELOP ALONG THE FRONTAL BOUNDARY MONDAY
AND SLOWS DOWN ITS EASTWARD MOVEMENT. UNSETTLED WEATHER WILL
CONTINUE TUESDAY INTO WEDNESDAY.
TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH
THE WEEKEND AND COOL EARLY NEXT WEEK...THEN WARM UP BY MIDWEEK.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS SHOULD PREVAIL THROUGH THIS EVENING WITH ISOLD
SHRA/TSRA...BUT COVERAGE ONLY ENOUGH TO MENTION AS VICINITY OR IN
A BRIEF PREVAILING GROUP MAINLY KLWB EARLY ON. PRE-FRONTAL BAND OF
SHRA WILL ATTEMPT TO WORK IN FROM THE WEST OVERNIGHT...BUT EXPECT
GIVEN LOSS OF HEATING THAT THE MAJORITY OF THE HEAVIER SHRA WILL
REMAIN TO THE WEST UNTIL VERY LATE WHEN COVERAGE COULD REDEVELOP
CLOSER TO THE BLUE RIDGE. LOWERING CIGS IN ADVANCE OF THIS PRECIP
WILL LIKELY CAUSE PERIODS OF MVFR CONDITIONS...AND EVEN IFR
OVERNIGHT IN PATCHY FOG AND PERHAPS IN A HEAVIER SHRA ACROSS SE
WVA LATE. COULD ALSO SEE SOME IFR CIGS IN LYH BEFORE
DAWN...PENDING CLOUDS/FOG BUT MORE SO AT KLWB WHERE LIFR POSSIBLE IN
FOG GIVEN EARLIER RAINFALL. OFF AND ON PRECIP CHANCES LINGER
THROUGH THE DAY THURSDAY...PROBABLY INCREASING AGAIN AT SOME POINT
AS FRONT MOVES THROUGH MIDDAY ACROSS THE WEST AND OVER THE EAST IN
THE AFTERNOON PENDING HOW MUCH HEATING TAKES SHAPE. THUS WILL
COVER WITH CB MENTION OVER THE EAST...ESPCLY LATE IN THE TAF
PERIOD AND KEEP A MORE SHRA VICINITY MENTION OVER THE WEST BEHIND
THE FRONT IN THE AFTERNOON.
DRIER WEATHER WILL FOLLOW THE FRONTAL PASSAGE THURSDAY NIGHT INTO
THE EARLY PART OF THE WEEKEND. THIS SHOULD ALLOW VFR CONDITIONS
TO PREVAIL INTO THE WEEKEND BEFORE THE NEXT COLD FRONT ARRIVES
LATER SUNDAY. THIS FRONT MAY BRING ANOTHER ROUND OF MVFR IN
CONVECTION SUNDAY INTO SUNDAY NIGHT...AND PERHAPS ACROSS THE EAST
ON MONDAY. OTRW TYPICAL MORNING FOG IS POSSIBLE ACROSS THE
MOUNTAIN VALLEYS WITH IFR FOG IN THE GREENBRIER VALLEY (LWB).
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...JH/SK
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/SK
Hazardous weather outlook, Jul 22, 3:15 AM EST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT WED JUL 22 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
415 AM EDT WED JUL 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 6:47 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUL 22 2009
WVZ045-230030-
GREENBRIER WV-
747 PM EDT WED JUL 22 2009
...SHOWERS AND STORMS WITH HEAVY RAIN WILL AFFECT GREENBRIER
COUNTY...
AT 746 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTHEAST OF RUPERT TO 4 MILES NORTHWEST OF PAINT BANK...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. A QUICK ONE
INCH OF RAIN IS ALSO POSSIBLE...MAINLY ALONG AND NORTH OF INTERSTATE
64 THROUGH 830 PM.
THESE SHOWERS WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 755 PM...
ROARING MOUNTAIN SUMMIT...GREENBRIER STATE FOREST...AND DUO AROUND
800 PM...WILLIAMSBURG...MAXWELTON...AND LEWISBURG AIRPORT AROUND 805
PM...WHITE SULPHUR SPRINGS AROUND 810 PM...TROUT AND AND FRANKFORD
AROUND 815 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
3807 7996 3806 7996 3789 8012 3788 8016
3768 8031 3771 8034 3769 8038 3771 8041
3768 8044 3775 8059 3798 8079 3806 8082
3807 8088 3811 8083 3808 8071 3827 8044
EXPERIMENTAL
JHSpecial weather statement, Jul 22, 7:28 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT WED JUL 22 2009
NCZ006-VAZ044-058-230130-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
828 PM EDT WED JUL 22 2009
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CASWELL...CITY OF
DANVILLE...HALIFAX AND PITTSYLVANIA COUNTIES...
AT 826 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 5 MILES
EAST OF PROVIDENCE...MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BLANCH...AND GATEWOOD AROUND 835 PM...MILTON
AROUND 840 PM...DANVILLE AIRPORT AROUND 845 PM...RINGGOLD AROUND 850
PM...BLAIRS AROUND 900 PM AND ELMO AROUND 905 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3686 7938 3683 7907 3639 7919 3641 7941
EXPERIMENTAL
JH
Special weather statement, Jul 22, 8:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED JUL 22 2009
NCZ004-020-230215-
STOKES NC-YADKIN NC-
934 PM EDT WED JUL 22 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES AND YADKIN COUNTIES...
AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MOCKSVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR HUNTSVILLE AROUND 945 PM...ENON AROUND 950
PM...EAST BEND AROUND 955 PM AND KING AROUND 1005 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8064 3626 8050 3624 8045 3629 8045
3637 8017 3625 8024 3624 8045 3612 8044
3609 8050 3605 8049 3604 8050
EXPERIMENTAL
JHSpecial weather statement, Jul 22, 9:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EDT WED JUL 22 2009
VAZ020-230300-
BATH VA-
1014 PM EDT WED JUL 22 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARM
SPRINGS...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WARM SPRINGS AROUND 1025 PM...MOUNTAIN GROVE
AROUND 1030 PM AND BURNSVILLE AROUND 1100 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3827 7978 3822 7971 3819 7953 3818 7952
3791 7970 3801 7996 3824 7986 3826 7983
3827 7980
EXPERIMENTAL
WPThunderstorm Wind, Stokes
- When
- July 22, 9:25 PM EST
- Where
- Stokes County, Pinnacle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -80.400
Thunderstorm winds blew down a tree. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 22, 2009$4.4 million · 1.75 in hail · 19 events
- Flash Flood and Hail in Nebraska, July 22, 2009$1.3 million · 2 in hail · 28 events
- Flash Flooding in Virginia, July 22 to 23, 2009$801,000 · 7 events
- Lightning Strike in Michigan, July 22, 2009$500,000 · 1 event
- Hail and Damaging Wind in Iowa, July 22, 2009$265,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, July 22 to 23, 2009$308,000 · 60 kt wind · 5 events
- Flash Flooding and Flood in North Carolina, July 22 to 23, 2009$50,000 · 55 kt wind · 10 events
- Flash Flooding in New Mexico, July 22, 2009$51,000 · 5 events
- Damaging Wind and Lightning Strike in Michigan, July 22, 20094 injured · 52 kt wind · 2 events
- Damaging Wind in Arizona, July 22, 2009$25,000 · 52 kt wind · 1 event
- Flood and Hail in Kansas, July 22, 2009$1,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Kansas, July 22, 20091 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189918.